Klonopin and alcohol are both legal substances. In certain circumstances, they can be safe when used in moderation. But this doesn’t mean they are harmless. In fact, the dangers of mixing Klonopin and alcohol can be catastrophic.
When people misuse either of these substances, their minds and bodies can be profoundly affected. The dangers of mixing Klonopin and alcohol can include addiction, overdose, and death.
What is Klonopin?
Klonopin is a prescription medication that is typically used to treat people who have panic attacks or seizures. The generic version of this medication is clonazepam. The effects of Klonopin can include sedation, relaxation, and the easing of anxiety.
Klonopin is categorized as a benzodiazepine. Other common benzodiazepines, or benzos, include Ativan, Valium, and Xanax. Benzos are sometimes also referred to as downers or tranquilizers. Unfortunately, the pleasurable effects of Klonopin can entice some people to abuse them for recreational purposes.
When taken as directed by a qualified healthcare provider, Klonopin can be safe and beneficial. But when a person abuses Klonopin, they put themselves at risk for several negative outcomes, including overdose and addiction. Certain types of Klonopin abuse, such as mixing Klonopin and alcohol, can be fatal.
Effects of Mixing Klonopin and Alcohol
Combining any prescription medication with alcohol can be extremely harmful. The following are among the many dangers of mixing Klonopin and alcohol:
- Physical injuries due to slips, falls, and other accidents
- Damage to the liver, kidneys, and other organs
- Legal problems, including arrest, fines, or imprisonment
- Losing your job and being incapable of finding another one
- Becoming addicted to one or both of these substances
- Developing a co-occurring mental health concern
- Loss of hope for the future
- Overdose and death
As these effects may indicate, the dangers of mixing Klonopin and alcohol can include physical, emotional, and social problems. However, when you receive proper care from a trusted treatment provider, you can avoid these outcomes. With effective professional help, you can live a healthier, more satisfying life.
Signs and Symptoms of Klonopin and Alcohol Addiction
Addiction impacts different people in different ways. Some exhibit clear signs of becoming addicted to alcohol or other substances. Others may be more successful at hiding evidence of their substance abuse and addiction. In general, however, the following are among the many potential signs and symptoms of addictions involving Klonopin and alcohol:
- Using Klonopin in larger amounts than directed, or using it longer than advised by the prescribing physician
- Attempting to acquire multiple Klonopin prescriptions by visiting several doctors and lying about symptoms (a process that is called “doctor-shopping”)
- Needing to use Klonopin or alcohol to wake up in the morning or to get to sleep at night
- Experiencing anger or agitation when unable to acquire and use Klonopin and alcohol
- Continuing to abuse Klonopin and alcohol even after incurring harm due to prior use
- Engaging in dangerous behaviors, such as mixing Klonopin and alcohol
- Lying or being otherwise deceptive about their use of Klonopin and alcohol
- Trying to stop using Klonopin and alcohol, but being unable to do so
Addiction is a behavioral health disorder that can have a devastating impact on a person’s life. If someone you know has been exhibiting warning signs of Klonopin and alcohol addiction, they need to consult with a doctor or addiction expert.
Completing an addiction assessment and receiving an accurate diagnosis are two important steps on the path toward successful recovery from Klonopin and alcohol addiction.
Signs of Klonopin Overdose
The risks of Klonopin abuse include overdose. Overdose occurs when a person takes more of a drug than their body can safely process.
Depending on which type of substance a person has taken, the effects of an overdose can include significant irreversible damage, as well as death. The following are possible signs of Klonopin overdose:
- Extreme fatigue or sleepiness
- Double vision
- Slurred speech
- Tics, tremors, or other involuntary movements
- Dangerously low body temperature
- Abnormal heart rate
- Bluish coloration near the lips and fingertips
- Inability to wake up
Anyone who exhibits any of the signs above after taking Klonopin may need immediate medical care.
Treatment for Co-Occurring Alcohol and Klonopin Addiction
Co-occurring alcoholism and Klonopin addiction are complex challenges, but they can be treated. People struggling with these co-occurring disorders can achieve an improved quality of life.
Whenever a person has developed more than one disorder, it is important that treatment addresses the full scope of their needs. Treating one concern while ignoring the other can be a recipe for disaster.
In the case of co-occurring alcohol and Klonopin addiction, some people may need to begin their treatment journey in a detoxification program.Also often referred to as detox, detoxification helps people get through withdrawal safely. Depending on how long a person has been abusing Klonopin and alcohol, trying to stop can be both painful and dangerous.
After a person has completed detox, they will be better prepared to fully engage in therapy.
During therapy, people can address the problems that may have initially pushed them to abuse Klonopin and alcohol. Psychotherapy sessions are supportive forums where people can also begin to develop the skills that will help them to resist future urges to use alcohol and Klonopin.
Find Treatment for Addiction in Philadelphia, PA
WAVE Treatment Centers provides life-changing treatment for addiction to Klonopin, alcohol, and other substances. Our center in Philadelphia is a safe and welcoming place where people benefit from quality clinical care and customized support services. Contact us today to learn how we can help.